Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is there a best way?
Jul 19, 2002

I am currently considering a monitored sti with physcian as the ever incresing side effects have over time become just too much to handle.I have every intent on restarting therapy when it is neccesary(will be predetemined ahead of time and then we will work with it)As of last lab reports(and as always) the last three 3years have shown consistantly high cd4's(ave 800-900)and an undetectable viral load.I have two issues especially since I have talked to a few different practioner's in my area and since the general consenseous among them is they are adamently against sti unless a life threatening situation arises,the general lack of experience with them concerns me.I have checked for studies enrolling and currently there aren't any.So my first concern is when the viral load rebounds I have heard it will spike and them settle back down to set point(hopefully)How long does this settling usually take to occur.My concern is a lab will be run during the spike period and everyone will panic and reinstate meds when in may not be necessary.My other major concern is how to minimize the risk of developing resistance to my current drugs when beginning the sti.The problem here is I am unfortunely covering all three classes right now(how I got here is a long story, but it relates once again to trying to minimize side effects which obviously didn't happen or I wouldn't be entertaining an sti)So since the cellular half lives all differ and my nuke right now is viread(another long half life) is there any sane way to attempt this? Thank you.

Response from Dr. Wohl

Whether to stop a regimen that is virologically and immunologically successful depends on many factors including the severity of the side effects being experienced; what the CD4 cell count, viral load and general health were of the person when they started HIV therapy and the frame of mind of the person contemplating a drug holiday (e.g. is treatment fatigue starting to threaten adherence, will the break add more stress than the side effects etc).

While on the one hand it may seem that there are few data regarding stopping antiretrovirals to guide us, people have been doing it for years but not always calling it an STI (structured treatment interruption) or other trendy acronym. People commonly stop their meds when they run out, when they get ill or when they just plain want to stop - and in most cases when all drugs are stopped at once and then restarted at once, little harm is done.

However, as conscientious as you are, you want to do it right - and that is great. The good news is that the chance of you developing new resistance to any of your HIV medications after stopping them cold turkey is pretty low. The concern about variable intracellular half lives is a good one but there are no overwhelming data to suggest this theoretic concern should lead to some sort of staggered discontinuation of drugs in the regimen to be interrupted.

Your viral load will head right back to the set point - around the viral load level you had when you started therapy (assuming you did not begin treatment during acute infection). Measuring it 4 weeks after you stop treatment should give you a good sense of where it will settle. A plan for when and what to restart is important and should be ideally arrived at now. Good luck - DW



Previous
drug recycleing
Next
once daily ddI

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement